Alert archive / Maryland / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 22, 2009, 4:49 PM EDT for Charles County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2009, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 22, 2009, 7:39 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Charles County, MD
The radar
The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:26 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 22, 3:26 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT SAT AUG 22 2009
.SYNOPSIS...
A COLD FRONT OVER OHIO WILL MOVE INTO THE MID ATLANTIC STATES TONIGHT.
HURRICANE BILL IS LOCATED APPROXIMATELY 400 MILES EAST OF VIRGINIA
BEACH...AND WILL TRACK NORTHEAST TONIGHT. THE COLD FRONT WILL BE
POSITIONED ALONG THE COAST SUNDAY BEFORE MOVING OFFSHORE SUNDAY
NIGHT. HIGH PRESSURE WILL RETURN TO THE AREA FOR THE FIRST HALF OF
THE WEEK. A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION
THURSDAY.
&&
.NEAR TERM /TONIGHT/...
18Z IAD SNDG IN THE SYSTEM IN SUPPORT OF HRCN BILL.
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE LOWER SOUTHERN
MARYLAND...VIRGINIA PIEDMONT...AND ADJACENT MARINE ZONES UNTIL 700
PM EDT. FLASH FLOOD WATCH CONTINUES FOR AREAS ALONG AND EAST OF
THE BLUE RIDGE THROUGH MIDNIGHT TONIGHT. LOW/MID LEVEL MESOLOW
DEVELOPING JUST SE OF KCHO...WITH LARGE AREA OF RAIN/TSTMS
SURROUNDING IT...ENCOMPASSING SOUTHERN HALF OF CWA. NE OF THE
CENTER OF THE LOW...THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
SPREAD NEWARD MOSTLY ALONG AND EAST OF I-95 CORRIDOR THIS
EVENING...WITH RAINFALL RATES EXCEEDING 2 INCHES PER HOUR
POSSIBLE. BEHIND IT...WIDE AREA OF LIGHT TO MODERATE RAIN WILL
AFFECT CENTRAL SHENANDOAH VALLEY AND VIRGINIA FOOTHILLS...AND
REMAINDER OF AREAS EAST OF BLUE RIDGE. MANY AREAS SHOULD RECEIVE
ONE TO TWO INCHES OF RAINFALL...WITH AREAS EAST OF I-95 HAVING THE
POTENTIAL TO RECEIVE THREE OR MORE INCHES IN ISOLATED AREAS.
SEVERE THREAT WILL DIMINISH AFTER SUNSET...BUT ENHANCED LOW LEVEL
SHEAR WITH LOW LEVEL CIRCULATION DEVELOPED TO THE SOUTH WILL
SUPPORT LONGER LIVED UPDRAFTS...WITH DAMAGING WINDS POSSIBLE OVER
SERN TIER OR TWO OF COUNTIES. AFTER MIDNIGHT...RAIN SHOULD PASS
MAINLY TO THE EAST...BUT SCATTERED ACTIVITY STILL LIKELY WITH
FRONT STILL TO THE WEST AND HIGHLY MOIST ATMOSPHERE.
&&
.SHORT TERM /SUNDAY/...
CDFNT SLY MOVES ACROSS THE CWA DURING THE DAY. WITH DECENT LIFT
AND ABUNDANT MOISTURE...A LITTLE DAYTIME HEATING WILL BE
SUFFICIENT TO PRODUCE AT LEAST SCATTERED CNVCTN ACROSS THE CWA.
TEMPERATURES REMAIN SEASONAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WX XPCTD TO BE IMPRVG BEGINNING SUN NGT AS SLOW MOVG BDRY FINALLY
DEPARTS THE CST..FOLLOWED BY SVRL DAYS OF HIGH PRES MOVG OVER RGN.
THRU WED XPCT HIGHS IN THE MU80S. LOWS RANGING FM THE L70S ALONG
THE CST/CITIES...LM60S BTWN I-81 AND I-95...MU50S HIGHLANDS.
WK CD FNT LOOKS TO MOVE INTO THE MID ATLC ON THU. MAJORITY OF
COLDER AIR RMNS LOCKED IN SRN CANADA...SO TEMPS NOT XPCTD TO FALL
ANY FURTHER THAN DURG 1ST HALF OF WK. FOR NOW AM MAINTAINING LOW
PROB POPS FOR THU AND FRI.
&&
.AVIATION /TONIGHT THROUGH WEDNESDAY/...
GENERAL MVFR CONDITIONS EXPECTED THROUGH THE EVENING AND
OVERNIGHT...WITH PERIODIC IFR CONDITIONS XPCTD AS HEAVIER CONVECTION
PASSES THROUGH. PRECIPITATION TAPERS OFF LATER TONIGHT...WHEN VERY
LOW IFR STRATUS AND AREAS OF FOG DEVELOP. BY MID MORNING SUNDAY VFR
CONDITIONS ARE ESTABLISHED...BUT SCATTERED SHOWERS AND THUNDERSTORMS
LIKELY TO CONTINUE.
FNT WL BE PULLING AWAY FM THE CST SUN NGT...WITH HIGH PRES OVER THE
AREA THRU WED. ONLY PROB FOR THOSE SVRL DAYS WL BE OVRNGT FOG
DVLPMNT.
&&
.MARINE...
LIGHT WINDS OUTSIDE OF SHRA/TSTM ACTIVITY THROUGH THE NEXT 36 HOURS.
WIDESPREAD RAIN AND SOME STRONG THUNDERSTORMS EXPECTED THROUGH MUCH
OF THE EVENING AND OVERNIGHT...WITH CNVCTN BECOMING MORE SCATTERED
IN NATURE SUNDAY.
NO PROBS XPCTD ON THE WATERS SUN NGT-WED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ004>007-
009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ036>042-
050>057.
WV...NONE.
MARINE...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ANZ535.
&&
PRODUCTS...SBK/WOODYHazardous weather outlook, Aug 22, 4:01 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 401 PM EDT SAT AUG 22 2009 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 401 PM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS EVENING AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 700 PM EDT THIS EVENING FOR LOWER SOUTHERN MARYLAND AND THE VIRGINIA PIEDMONT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST ACROSS THE REGION THROUGH TONIGHT. DAMAGINING WINDS AND HAIL ARE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT. LOCAL RAINFALL UP TO 3 INCHES WILL BE POSSIBLE...WITH STORM TOTALS SINCE FRIDAY EXCEEDING 5 INCHES IN ISOLATED LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NECESSARY THIS EVENING...PARTICULARLY OVER LOWER SOUTHERN MARYLAND AND THE VIRGINIA PIEDMONT. SPOTTERS SHOULD CALL IN ANY REPORTS OF FLOODING...STRONG WINDS...SEVERE HAIL...OR ANY OBSERVED STORM DAMAGE. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 401 PM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST ACROSS THE REGION THROUGH TONIGHT. THESE THUNDERSTORMS POSE TWO THREATS...HEAVY RAINFALL AND DAMAGING WIND GUSTS. A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH THIS EVENING FOR COUNTIES EAST OF THE BLUE RIDGE. LOCAL RAINFALL UP TO 3 INCHES WILL BE POSSIBLE...ON TOP OF THE 1 TO 3 INCHES THAT FELL FRIDAY AND FRIDAY NIGHT. IN ADDITION...THE STORM PREDICTION CENTER HAS PLACED THE REGION EAST OF THE BLUE RIDGE IN AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS WITHIN DOWNPOURS WILL BE THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY. SPOTTERS SHOULD CALL IN ANY REPORTS OF HEAVY RAIN...STRONG GUSTY WINDS...OR ANY OBSERVED STORM DAMAGE. SBK
In the hours before
Special weather statement, Aug 22, 3:29 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT SAT AUG 22 2009 VAZ052>057-222100- SPOTSYLVANIA VA-KING GEORGE VA-STAFFORD VA- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA- 329 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS TO AFFECT ARLINGTON...SPOTSYLVANIA...KING GEORGE...STAFFORD...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES... AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF BARCROFT TO 5 MILES SOUTH OF SNELL. THESE THUNDERSTORMS ARE NEARLY STATIONARY OR MOVING SLOWLY TO THE NORTHEAST LESS AROUND 5 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE FREDERICKSBURG...AQUIA CREEK...STAFFORD...GARRISONVILLE... TRIANGLE...DUMFRIES...FORT BELVOIR...ALEXANDRIA AND ARLINGTON. DOPPLER RADAR HAS ESTIMATED RAINFALL TOTALS OF 1 TO 2.5 INCHES HAVE FALLEN ACROSS PORTIONS OF THE AREA IN LESS THAN TWO HOURS. AN ADDITIONAL ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE THROUGH 5 PM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RESIDENTS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE NECESSARY. JRK
Special weather statement, Aug 22, 3:59 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 359 PM EDT SAT AUG 22 2009 MDZ016-222100- CHARLES MD- 359 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORMS TO AFFECT CHARLES COUNTY... AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PISGAH...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE RIPLEY...RISON...LA PLATA AND ST. CHARLES. OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 35 TO 45 MPH AND VERY HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS ACTIVITY. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. JRK
Special weather statement, Aug 22, 4:36 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 436 PM EDT SAT AUG 22 2009 MDZ013-016-VAZ057-222200- PRINCE GEORGES MD-CHARLES MD-KING GEORGE VA- 436 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS TO AFFECT PRINCE GEORGES...CHARLES AND KING GEORGE COUNTIES... AT 435 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KETTERING TO THE POTOMAC BEACH...MOVING SLOWLY EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE LA PLATA...MARLTON...CLINTON...BRANDYWINE AND UPPER MARLBORO. DOPPLER RADAR HAS ESTIMATED RAINFALL TOTALS OF 1 TO 2.5 INCHES HAVE FALLEN ACROSS PORTIONS OF THE AREA IN A LITTLE MORE THAN AN HOUR. AN ADDITIONAL ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE THROUGH 6 PM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RESIDENTS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE NECESSARY. JRK
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:35 PM EDT | Special Marine Warning | LWX | 55 min | |
| Aug 22, 3:50 AM EDT | Special Marine Warning | LWX | 40 min | |
| Aug 22, 4:06 AM EDT | Flash Flood Watch | LWX | Arlington, Culpeper, Fairfax, Greene, King George, Madison and 10 more | 19 hr |
| Aug 22, 5:40 AM EDT | Special Marine Warning | LWX | 70 min | |
| Aug 21, 9:44 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 16 min |
| Aug 22, 4:47 PM EDT | Flash Flood Warning | LWX | Prince George's | 3 hr |
| Aug 22, 5:38 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Calvert | 5 hr |
Nearby
Flash Flood Warnings in Maryland, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.